Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 64, NWS Buffalo, NY

July 6, 2007Allegany County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 6, 2007, 12:05 AM EDT for Allegany County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2007, 12:05 AM EDT (04:05 UTC)
Expired
Jul 6, 2007, 1:00 AM EDT
In force
55 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2007-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2007-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 060406
SVRBUF
NYC003-060500-
/O.NEW.KBUF.SV.W.0064.070706T0405Z-070706T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1205 AM EDT FRI JUL 6 2007

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGANY COUNTY IN WESTERN NEW YORK

* UNTIL 100 AM EDT

* AT 1202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTHWEST OF ALFRED...OR ABOUT 14 MILES WEST OF ARKPORT...AND
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST ALMOND BY 1215 AM EDT...
  ALFRED BY 1245 AM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4252 7801 4241 7808 4213 7775 4246 7772

$$

HITCHCOCK
2 follow-up statements
000 
WWUS51 KBUF 060427
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1226 AM EDT FRI JUL 6 2007

NYC003-060500-
/O.CON.KBUF.SV.W.0064.000000T0000Z-070706T0500Z/
ALLEGANY NY-
1226 AM EDT FRI JUL 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT
FOR ALLEGANY COUNTY...

AT 1225 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BIRDSALL...OR ABOUT 7 MILES WEST OF ARKPORT...MOVING
SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALMOND BY 1235 AM EDT...

LAT...LON 4252 7801 4241 7808 4213 7775 4246 7772

$$

RSH
000 
WWUS51 KBUF 060452
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1251 AM EDT FRI JUL 6 2007

NYC003-060501-
/O.EXP.KBUF.SV.W.0064.000000T0000Z-070706T0500Z/
ALLEGANY NY-
1251 AM EDT FRI JUL 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR ALLEGANY COUNTY HAS BEEN 
DISCONTINUED...

AT 1251 AM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN DISCONTINUED.

LAT...LON 4252 7801 4241 7808 4213 7775 4246 7772

$$

RSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:06 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 5, 9:06 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
906 PM EDT THU JUL 5 2007

.SYNOPSIS...
PARTS OF THE REGION HAVE BEEN FORTUNATE ENOUGH TO PICK SOME BADLY
NEEDED RAIN OVER THE PAST 36 HOURS. A WEAK SHORTWAVE MAY PRODUCE
A FEW MORE SHOWERS AND TSTORMS OVERNIGHT AND FRIDAY...THEN DRY
WEATHER WILL RETURN FOR THE WEEKEND. THE RAIN FREE WEATHER THIS
WEEKEND WILL BE ACCOMPANIED BY A SIGNIFICANT WARM UP...WITH MANY
AREAS EXPERIENCING 90S FOR SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
A FAIRLY POTENT SHORTWAVE WILL CROSS THE REGION OVERNIGHT. THIS
FEATURE WILL ENCOUNTER AN AIRMASS WITH TDS IN THE LOW-MID 60S
WITH FAIRLY STEEP SFC-10K FT LAPSE RATES OF 8 TO 10 DEG C/KM.
WHILE OUR FORECAST AREA WILL BE IN A LESS THAN TSRA CONDUCIVE LR
ENTRANCE REGION OF AN EXITING JET...SBCAPES OF 500-1000 J/KG WILL
BE COMMON ACROSS THE REGION FOR THE BULK OF THE NIGHT. AS
MENTIONED IN THE PREVIOUS DISCUSSION...THIS WILL IN PART BE DUE TO
THE COOLING THAT WE WILL SEE AT H5 WHERE TEMPS WILL DROP TO ABT
-16C BY DAYBREAK.

CURRENT REGIONAL U.S. AND CANADIAN DOPPLERS ARE SHOWING SOME
WIDELY SEPARATED ACTIVITY ACROSS THE REGION AS OF 01Z...BUT
NOTHING WIDESPREAD OR ORGANIZED. WILL THUS KEEP THE CHC POPS IN
FOR THE OVERNIGHT PERIOD...WITH THE THINKING THAT THERE WILL BE
STORMS AROUND BUT THE COVERAGE WILL BE LIMITED. THUS THE CHC POPS.

FRIDAY WILL BE  DIFFICULT TO TYPIFY AS UPPER TROUGH LIFTS OFF TO
THE NORTHEAST BUT LOWER LEVEL REMAINS RATHER MOIST AND AVAILABLE
TO WARM TO CONVECTIVE TEMPS UNDER PARTLY TO MOSTLY SUNNY SKIES.
ITS LOOKS MORE LIKE ANY CONVECTION WILL FORM IN PLACE...OROGRAPHIC
OR LAKE BREEZE CONVERGENCE PROVIDING LOW LEVEL LIFT. AGAIN...ONLY
CHANCE POPS FOR FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
STABILIZING TEMPS ALOFT AND SURFACE HIGH PRESSURE BUILDING BETWEEN
THE OHIO AND TENNESSEE VALLEYS WILL BRING A DRY SPELL DURING THIS
PERIOD. THE BIG FEATURE WILL BE THE SUBSTANTIAL WARMING STARTING
SATURDAY EVENING AND PEAKING ON SUNDAY AS 850MB TEMPS RISE TO AROUND
+22C BY SUNDAY AFTERNOON. A SHARP THERMAL BOUNDARY WILL LIFT NORTH
TO THE NORTHERN GREAT LAKES AND NORTH OF THE SAINT LAWRENCE RIVER
WHICH WILL HOLD MOST CLOUDS AND ANY PRECIP TO THE NORTH OF THE
FORECAST AREA...FOR MOST OF THE TIME. THERE WILL BE LOW CHANCE OF
TSRA OVER THE SAINT LAWRENCE VALLEY ON SUNDAY AFTERNOON. MUCH WARMER
TEMPS AND HIGHER DEWPOINTS WILL PROVIDE FOR AN UNCOMFORTABLY STICKY
NIGHT SATURDAY NIGHT...AND HEAT INDICES IN THE MID 90S ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THIS PERIOD WILL START WITH HEAT AND HUMIDITY SUNDAY NIGHT INTO
MONDAY...BUT LATEST PROGS SHOW FASTER FRONTAL PASSAGE NOW ON
MONDAY. WILL CONTINUE WITH CHC POPS AND HIGH TEMPS MONDAY PER HPC
GRAPHICS...BUT IF 12Z GFS PANS OUT THEN TEMPS WILL BE LOWER.

HPC GRAPHICS KEEP AREA NEAR FRONTAL ZONE THROUGH WED...WITH WARM
FRONT ON TUES NT AND COLD FRONT WED NT...NECESSITATING CHC POPS
THROUGH WED ALONG WITH SEASONABLE TEMPS. COOLER AND DRIER ON
THURS. 12Z GFS AT ODDS WITH ALL FRONTS SUPPRESSED...LEADING TO DRY
COOLER DAYS TUES AND WED.

SO..CONFIDENCE REMAINS QUITE LOW DURING THIS PERIOD...ABOUT 3 ON A
SCALE OF 1 TO 10. WILL FOLLOW HPC FOR NOW WITH UNSETTLED WX AND CHC
POPS MON-WED...DRIER THURS.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
EARLIER CONVECTION HAS WANED AS THE BULK OF THE CWA IS NOW
DOMINATED BY CONVECTIVE COLD POOLS. LONE CELL WHICH DEVELOPED NEAR
YYZ NOW DROPPING SE ACROSS WESTERN LAKE ONTARIO WILL AFFECT
PORTIONS OF THE NIAGARA FRONTIER THIS EVENING BETWEEN KIAG AND
KROC...BUT THE TERMINALS SHOULD REMAIN DRY WITH ONLY VERY ISOLATED
ACTIVITY. OTHERWISE ONLY CONCERN IS FOG POTENTIAL LATER TONIGHT.
AFTER SEVERAL BATCHES OF RAIN THE PAST FEW DAYS SOILS NOW HAVE
SOME MOISTURE AVAILABLE...AND SURFACE DEWPOINTS WILL REMAIN IN THE
LOW 60S OVERNIGHT WITH NO STRONG PUSH OF LOW LEVEL DRYING. LOW
TEMPERATURES WILL APPROACH TXOVER PER UPS FOG METHOD AND SHOULD
ALLOW FOR SOME MVFR BR TO DEVELOP. SOME POTENTIAL FOR IFR AND EVEN
LIFR IN THE SOUTHERN TIER VALLEYS. ANY FOG WILL BURN OFF BY MID
MORNING FRIDAY. STILL SMALL CHANCES FOR ISOLATED THUNDERSTORMS
FRIDAY AFTERNOON BUT GIVEN EXPECTED SPARSE COVERAGE WILL KEEP
TERMINALS DRY FOR NOW.

LOOKING FURTHER AHEAD...MAINLY DRY CONDITIONS ARE THEN EXPECTED
INTO THE WEEKEND WITH VFR PREVAILING ALTHOUGH SOME HAZE MAY LIMIT
VSBYS AT NIGHT AS LOW LEVEL MOISTURE INCREASES ONCE AGAIN.
THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN EARLY NEXT WEEK AS
THE NEXT FRONTAL BOUNDARY APPROACHES.

&&

.MARINE...
NO HEADLINES EXPECTED THROUGH THE PERIOD.

WINDS WILL TEND LIGHT AND VARIABLE THEN AVERAGE SOUTHWEST
GENERALLY UNDER 10 KNOTS TODAY. THE PRESSURE GRADIENT WILL BE A
LITTLE TIGHTER FRIDAY AS LOW PRESSURE DEEPENS OVER THE CANADIAN
MARITIMES. WINDS WILL AVERAGE WESTERLY WITH SPEEDS REACHING 15
KNOTS. THESE CONDITIONS WILL PERSIST INTO SATURDAY. MARINERS WILL
NEED TO KEEP AN EYE OUT FOR THUNDERSTORMS UNTIL SUNSET TONIGHT AND
AGAIN TO A LESSER DEGREE FRIDAY AFTERNOON. IT SHOULD BE DRY OVER
THE WEEKEND.

&&

.HYDROLOGY...
MORE BENEFICIAL RAINS FELL THIS MORNING AND MIDDAY ACROSS WESTERN
NY...THIS TIME MORE OF A CONVECTIVE NATURE. AMOUNTS AVERAGED 0.5
INCH OR SO THURSDAY...AND 0.25 TO 0.5 TODAY. SOME AREAS FROM
SOUTHERN ERIE TO WYOMING COUNTIES GOT A BIT MORE..AREAS NEAR LAKE
ONTARIO A BIT LESS. QPF FOR THE NEXT SEVERAL DAYS WILL BE SPOTTY
AT BEST.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH/WCH
NEAR TERM...RSH/WCH
SHORT TERM...WCH
LONG TERM...SFM
AVIATION...HITCHCOCK
MARINE...SFM
HYDROLOGY...SFM
Hazardous weather outlook, Jul 5, 8:12 PM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
812 PM EDT THU JUL 5 2007

NYZ001>008-010>014-019>021-085-061015-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
812 PM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-061015-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
812 PM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

In the hours before

Special weather statement, Jul 5, 9:23 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
923 PM EDT THU JUL 5 2007

NYZ021-060230-
ALLEGANY-
INCLUDING THE CITY OF...WELLSVILLE
923 PM EDT THU JUL 5 2007

...STRONG STORM OVER THE SOUTHERN HALF OF THE COUNTY...

A STRONG THUNDERSTORM BETWEEN BELMONT AND WELLSVILLE AT 9:20 PM
EDT WILL MOVE TO THE EAST AND EXIT THE COUNTY BY 10 PM. IN THE
PROCESS...THE STORM WILL PRODUCE A HALF INCH OF RAIN WITHIN A 15
TO 20 MINUTE DOWNPOUR ALONG WITH CLOUD TO GROUND LIGHTNING AND
POSSIBLY A WIND GUST TO 40 MILES AN HOUR.

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:39 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis66 min
Jul 6, 3:54 PM EDTSpecial Marine WarningBUF36 min
Jul 6, 4:49 PM EDTSevere Thunderstorm WarningBUFLewis40 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.